Alert archive / Virginia / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 72, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at May 28, 2000, 5:02 PM EDT for Botetourt County, Virginia. It was in force for 43 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 28, 2000, 5:02 PM EDT (21:02 UTC)
- Expired
- May 28, 2000, 5:45 PM EDT
- In force
- 43 min
- Issued by
- NWS Blacksburg, VA
- Area
- Whole counties
County Botetourt County, VA
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 28, 5:05 PM EDT | Hail 0.88 | Fincastle, VA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 9.0 hours before the alert went out and 48 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 994 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 79 m²/s²
- 0-3 km storm-relative helicity
- 101 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KRNK 282102 SVRRNK VAC023-282145- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 502 PM EDT SUN MAY 28 2000 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BOTETOURT COUNTY IN WEST CENTRAL VIRGINIA... * UNTIL 545 PM EDT. * AT 500 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM NEAR FINCASTLE...MOVING EAST AT 40 MPH. HAIL UP TO AN INCH IN DIAMETER CAN BE EXPECTED WITH THIS STORM. SOME LOCATIONS THREATENED THROUGH 545 PM EDT INCLUDE FINCASTLE... REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. $$ PEM
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 3:10 PM EDT, 1 hour 52 minutes earlier.
Area forecast discussion, May 28, 3:10 PM EDT, 1 hour 52 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 310 PM EDT SUN MAY 28 2000 UPPER LOW AND ACCOMPANYING COLD POOL CHARGING TOWARD CWA ATTM. H5 TEMPS HAVE COOLED BY 3C IN 6 HOURS. PRONOUNCED DRYING AS PER WV IMAGERY WILL LOWER WET BULBS AND ALSO ALLOW FOR POTENTIAL DAMAGING WINDS ACROSS WESTERN PART OF THE CWA THROUGH EARLY EVENING. FOR THE REMAINDER OF THE NIGHT OHIO VALLEY SURFACE LOW WILL REDEVELOP ALONG THE NORTH CAROLINA COAST LATE TURNING WINDS NORTH/ NORTHEAST ACROSS THE CWA. WEAK UPPER DYNAMICS CONTINUE OVERNIGHT AND LOW/MID LEVEL MOISTURE WILL KEEP CHC TO LIKELY POPS FOR SHRA THROUGH THE MORNING. MEMORIAL DAY...PROGRESSIVE NATURE OF UPPER LOW CONTINUES AND WILL PULL DEEPER RH OUT OF THE WEST BY AFTERNOON. EXPECT THAT LOW CLOUDS WILL BASICALLY HOLD IN THE EAST WITH NORTHEAST WIND...BUT SOME AFTERNOON SUN SHOULD DEVELOP IN THE WEST. CANT RULE OUT A SHOWER OR TWO AND SINCE POPS HAVE BEEN IN FOR MONDAY WILL LEAVE IN LOW CHC POPS CWA WIDE. DRIER AIR WORKS INTO ALL LOCATIONS MONDAY NIGHT. LIGHT WINDS AND CLEARING SKIES WILL ALLOW FOR PATCHY FOG TO FORM...AND SOME COULD BE DENSE. TUESDAY...HEIGHTS CONTINUE RAPID REBOUND AND SURFACE NORTHEAST GRADIENT WEAKENS. GOOD DEAL OF SUN FOR ALL WITH MODERATING TEMPS. AGAIN WITH LIGHT NORTHEAST FETCH IN THE EAST MAX TEMPS WILL HAVE UNUSUALLY SMALL RANGE FROM PIEDMONT TO HIGHER TERRAIN. IN THE EXTENDED...JUST SOME REFINEMENT. WITH SHORT RANGE MODELS TRACKING SHORTWAVE RAPIDLY EASTWARD FROM MIDDLE OF COUNTRY TUESDAY WILL INCLUDE CHC SHOWERS AT NIGHT. WARM AND DRY TIL CHC TSRA FRIDAY PM PER QUICKER CANADIAN/ECMWF MODELS. .RNK. .VA...SEVERE THUNDERSTORM WATCH VAZ007-009>020-032 TIL 8 PM. .WV...WVZ042>045 TIL 8 PM. .NC...NONE. NOGUEIRA
In the hours before
Special weather statement, May 28, 2:50 PM EDT, 2 hours 12 minutes before
VAZ007-009>020-032-WVZ042>045-282200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 250 PM EDT SUN MAY 28 2000 THERE IS A SEVERE THUNDERSTORM WATCH UNTIL 8:00 PM FOR SOUTHEAST WEST VIRGINIA...AND FOR THE NEW RIVER VALLEY AND HIGHLANDS OF VIRGINIA. THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND EVENING ACROSS SOUTHERN WEST VIRGINIA AND FAR WESTERN VIRGINIA. THESE STORMS WILL RAPIDLY MOVE EAST AT AROUND 40 MILES AN HOUR...AND MAY CONTAIN DAMAGING WINDS AND LARGE HAIL. SKYWARN ACTIVATION HAS BEEN REQUESTED. PLEASE STAY TUNED TO NOAA WEATHER RADIO FOR FUTURE FORECAST UPDATES...OR IF WARNINGS ARE ISSUED. PM
Special weather statement, May 28, 4:10 PM EDT, 52 minutes before
NCZ001>006-018>020-VAZ007-009>020-032-WVZ042>045-282200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 410 PM EDT SUN MAY 28 2000 ...SEVERE THUNDERSTORM WATCH UNTIL 8:00 PM FOR SOUTHEAST WEST VIRGINIA...AND FOR THE NEW RIVER VALLEY AND HIGHLANDS OF VIRGINIA. ...SEVERE THUNDERSTORM WATCH UNTIL 10:00 PM FOR NORTHWEST NORTH CAROLINA. THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND EVENING ACROSS SOUTHERN WEST VIRGINIA...FAR WESTERN VIRGINIA AND NORTHWEST NORTH CAROLINA. THESE STORMS WILL RAPIDLY MOVE EAST AT AROUND 40 MILES AN HOUR...AND MAY CONTAIN DAMAGING WINDS AND LARGE HAIL. SKYWARN ACTIVATION HAS BEEN REQUESTED. PLEASE STAY TUNED TO NOAA WEATHER RADIO FOR FUTURE FORECAST UPDATES...OR IF WARNINGS ARE ISSUED. PM/JH
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 27, 8:23 PM EDT | Severe Thunderstorm Warning | RNK | Franklin, Henry | 22 min |
| May 27, 8:23 PM EDT | Severe Thunderstorm Warning | RNK | City of Martinsville | 22 min |
| May 27, 8:29 PM EDT | Severe Thunderstorm Warning | RNK | Appomattox, Campbell | 46 min |
| May 27, 8:29 PM EDT | Severe Thunderstorm Warning | RNK | Pittsylvania | 46 min |
| May 27, 8:32 PM EDT | Severe Thunderstorm Warning | RNK | Charlotte, Halifax | 58 min |
| May 28, 3:53 PM EDT | Severe Thunderstorm Warning | RNK | Alleghany, City of Covington | 52 min |
| May 28, 5:09 PM EDT | Severe Thunderstorm Warning | RNK | Giles, Montgomery, Pulaski, City of Radford | 51 min |
| May 28, 5:29 PM EDT | Severe Thunderstorm Warning | RNK | Amherst | 46 min |
| May 28, 5:31 PM EDT | Severe Thunderstorm Warning | RNK | Henry, Patrick | 59 min |
| May 28, 5:31 PM EDT | Severe Thunderstorm Warning | RNK | City of Martinsville | 59 min |
| May 28, 5:47 PM EDT | Severe Thunderstorm Warning | RNK | Roanoke, City of Salem | 43 min |
| May 28, 5:47 PM EDT | Severe Thunderstorm Warning | RNK | City of Roanoke | 43 min |
| May 28, 7:06 PM EDT | Severe Thunderstorm Warning | RNK | Pittsylvania, City of Danville | 54 min |
| May 28, 7:58 PM EDT | Severe Thunderstorm Warning | RNK | Halifax | 47 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.